2 MIN READ | Health Psychology

News Release

Covid Booster Crisis for People with Allergies

Cite This
News Release, (2021, December 20). Covid Booster Crisis for People with Allergies. Psychreg on Health Psychology. https://www.psychreg.org/covid-booster-allergies/
Reading Time: 2 minutes

The Anaphylaxis Campaign and Allergy UK are facing a deluge of desperate enquiries in response to the government’s promotion of the importance and urgency of the booster vaccination. Previous information has led people with allergies to believe that the preferred Pfizer booster will put them at risk of anaphylaxis. The two charities and the British Society for Allergy & Clinical Immunology (BSACI) are now calling for urgent action to share the latest Green Book vaccination guidance.

This should reassure the majority of the allergic population, who largely received AstraZeneca for first and second doses, that they can safely receive the Pfizer vaccination as a booster.

Initial concerns for people with allergies were alleviated three weeks after being raised when guided by the MHRA was reversed. Two healthcare workers reported having suffered anaphylactic reactions to their Pfizer vaccines in the first week of the Covid vaccine roll-out in December 2020. But, on the investigation, there was no scientific basis for concern for the large majority of individuals with food, venom (bees and wasps) or known medicine allergies, even if they had experienced anaphylaxis before. 

Unfortunately, the message that Pfizer was not suitable for people with allergies, particularly for people with any history of anaphylaxis, spread far and wide. It has proved extremely difficult to correct this message. When the Oxford AstraZeneca vaccine was authorised, people with any allergy were frequently told that AstraZeneca was more suitable and safer. So they received their two doses of that vaccine instead despite the guidance by that time being very clear that there was no reason for them to fear the Pfizer vaccine.

People are still being turned away from vaccination centres because they report a history of anaphylaxis to food, venom, or an identified medicine. It seems that they are often wrongly informed they need AstraZeneca as a booster, which has been noted as being less effective against Covid than the Pfizer booster.

The AstraZeneca vaccine is also difficult to arrange as a booster and is not usually offered in booster clinics. As a result, the charities report that patients often end up running round in circles between their GP and 119 operators, who frequently are unable to offer any guidance.

The ingredient in the Pfizer vaccine that initially caused concern is called polyethylene glycol (PEG for short, and also known as Macrogol). It is a common ingredient in medicines. Most allergic reactions caused by PEG have resulted from laxatives and some types of steroid injections.

However, it is an extremely rare cause of anaphylactic reactions. Individuals with a history of anaphylaxis immediately after taking PEG medicines need to seek further specialist allergy advice before vaccination.

As the vaccine roll-out has continued, studies have shown that even people known or suspected to have an allergy to PEG can be safely vaccinated with the Pfizer vaccine. There is just one case report in the medical literature of anaphylaxis with the Pfizer vaccine caused by PEG.

You can have a Pfizer or Moderna booster if:

    • You have any food allergies (including anaphylaxis)
    • You have had anaphylaxis to wasp or bee stings
    • You have an identified allergy to most medicines
    • Any current or recent medications that you have taken safely contain Polyethylene glycol (PEG/Macrogol)

You need to seek further allergy advice if you have had immediate anaphylaxis to multiple unrelated medicines containing Polyethylene glycol (PEG/Macrogol). You can check the ingredients of medicines here if you are unsure.


Psychreg is mainly for information purposes only; materials on this website are not intended to be a substitute for professional advice. Don’t disregard professional advice or delay in seeking  treatment because of what you have read on this website. Read our full disclaimer

Copy link